Did You Know? Statin Drugs Can Cause Nerve Damage
It’s not really a secret, but it’s not something you hear much about. The same statin drugs that reduce cholesterol can cause peripheral neuropathy—damage to the nerves in your arms, legs, feet and fingers signaled by burning, tingling, and numbness.
A researcher from Denmark, David Gaist, M.D., was one of the first to report it. His work was published in the journal, Neurology, in 2002. He found that people who were taking a statin drug at the time of his study had a 16.1-fold increased risk of neuropathy compared to people not taking statins. And people who had taken statins for two or more years had 26.4 times more risk. The larger the dose of the drug, the higher the risk. (Neurology 2002; 58;1333-1337.) The study is summarized on the American Academy of Neurology’s website.
Still, U.S. doctors have tended to discount these findings, says David Perlmutter, M.D., a neurologist, Fellow of the American College of Nutrition, and director of the Perlmutter Health Center, in Naples, Florida. “These drugs are big money makers, and many doctors turn a blind eye to things they do not want to see,” he says. “These drugs are supposed to be used only after strict diet and lifestyle recommendations have failed, but in this country, the whole message about diet and exercise has been lost and we are paying the price for it. We have medical offices filled with patients with muscle and nerve damage from statin drugs.” And when nerves are damaged, “it can be very challenging to heal the situation,” Dr. Perlmutter says. It can take a year or even longer to see improvement, but it can happen.
Here’s what you can do if you have statin-induced neuropathy.
- Talk to your doctor about getting off statin drugs. Make the effort to lower your cholesterol naturally. People can lower their LDL cholesterol up to 40 points as well as increase HDL cholesterol by using dietary means such as eating less saturated fat and more soluble fiber, taking policosanol (a supplement derived from a waxy plant material), fish oil (getting 1,000 mg a day of DHA), and getting regular exercise, Dr. Perlmutter says. If you’ve given diet and exercise your best effort and still feel that you need statins, take the lowest dose possible.
- Take alpha lipoic acid (at least 500 mg a day). Alpha lipoic acid is a powerful fat- and water-soluble antioxidant which has performed well in studies of diabetic neuropathy. Alpha lipoic acid increases nerve blood flow, improves nerves’ ability to take up sugar for energy, increases amounts of a powerful antioxidant, glutathione, in nerves, and improves nerve conduction.
- Take CoQ10. The main reason for statin-caused nerve damage is depleted CoQ10 levels, Dr. Perlmutter says. CoQ10 is needed for energy production and antioxidant protection in the cells’ energy-producing mitochondria. Take 300 mg a day. Take that same amount of CoQ10 if you are taking red yeast rice to reduce cholesterol.
- Make sure you get enough vitamin B12. Any deficiency of this nerve-protecting B vitamin will cause neuropathy. Dr. Perlmutter gives vitamin B12 injections initially, then, once levels are restored, 500-1,000 mcg a day by mouth of methylcobalamin, the most active form of B12.
Other nutrients that can also improve symptoms of neuropathy: magnesium, acetyl-l-carnitine and acetyl-l-cysteine.
The Anti-Aging Bottom Line: Statin-induced neuropathy is real and too often ignored by doctors. Try a natural approach first. And if you must take statin drugs, follow these guidelines for prevention and treatment and you’ll be less likely to be hurt by statin drugs.
Share the knowledge!
Article updated on: February 4th, 2010